Montana, 2008

Strong Wind in Montana, April 29, 2008

April 29, 2008 · NWS MSO · 1 event in 1 county or zone

A strong cold front moved through Western Montana on the afternoon of April 29. A tight pressure gradient associated with this front resulted in strong, damaging winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A strong cold front moved through Western Montana on the afternoon of April 29. A tight pressure gradient associated with this front resulted in strong, damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Apr 29, 1:51 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 29, 1:51 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
251 PM MDT TUE APR 29 2008

.DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT. A VIGOROUS AND COLD
WEATHER SYSTEM WILL IMPACT THE REGION TONIGHT. ALONG THE LEADING
EDGE OF THIS WEATHER SYSTEM IS AN INTENSIFYING COLD FRONT. THE
COOLING AFFECT OF THE WEATHER SYSTEM COMBINED WITH THE COLD AIR
MOVING INTO THE REGION WILL QUICKLY FORCE SNOW LEVELS TO MANY
VALLEY FLOORS. IN ADDITION...MODERATE TO STRONG WINDS WILL
ACCOMPANY THE COLD FRONT ACROSS WESTERN MONTANA INTO THE EVENING.
THE MAIN MOISTURE AND ENERGY WITH THE STORM SHOULD IMPACT THE
CLEARWATERS EASTWARD ACROSS THE BITTERROOTS INTO THE SAPPHIRES AND
THE GEORGETOWN LAKE AND BUTTE REGION. SEVERAL WINTER HEADLINES
HAVE BEEN ISSUED. WE WILL ALSO NEED TO WATCH FOR SOME POTENTIAL
LIGHT SNOW ACCUMULATION IN THE MISSOULA AND BITTERROOT
VALLEY...AND POTENTIALLY A FEW AREAS WITH HEAVY SNOW...MAINLY THE
SAPPHIRES TO GEORGETOWN LAKE AREAS. A COLD UPPER TROUGH OF LOW
PRESSURE AND THE UNSEASONABLY COLD AIR MASS WILL DOMINATE
CONDITIONS WEDNESDAY. THE ATMOSPHERE SHOULD BECOME FAIRLY UNSTABLE
AGAIN WEDNESDAY AFTERNOON.

THE SHOWER ACTIVITY WILL BEGIN TO DIMINISH ON THURSDAY AS THE
UPPER LOW EXITS THE REGION AND MOVES INTO THE NORTHERN PLAINS. THE
DRYING CONDITIONS WILL PERSIST INTO FRIDAY AS A RIDGE OF HIGH
PRESSURE MOVES IN FROM THE WEST AND WEAKENS INTO A WARMING
WESTERLY FLOW. TEMPERATURES WILL RETURN TO MORE SEASONABLE LEVELS
FOR BOTH FRIDAY AND SATURDAY.

SATURDAY NIGHT THROUGH MONDAY NIGHT...THE GFS MODEL SOLUTION IS
STILL ATTEMPTING TO TREND TOWARD THE ECMWF MODEL WITH A
BROAD LONGWAVE TROUGH LOCATED OVER THE INTERMOUNTAIN WEST. SHORTWAVE
TIMING AND PLACEMENT WITHIN THIS TROUGH IS STILL IN SOME QUESTION.
SO THE OVERALL TREND WILL CONTINUE TO BE OFF AND ON SHOWERS THROUGH
THIS TIME FRAME WITH TEMPERATURES REMAINING 5 TO 10 DEGREES BELOW
NORMAL.

&&

.AVIATION...A COLD UPPER TROUGH OF LOW PRESSURE WILL IMPACT THE
REGION TONIGHT THROUGH WEDNESDAY. ALONG THE LEADING EDGE OF THIS
WEATHER SYSTEM IS AN INTENSIFYING COLD FRONT. THIS FRONT WILL
PRODUCE MODERATE TO STRONG WINDS ACROSS WESTERN MONTANA INTO THE
EVENING. THE WEATHER SYSTEM ALSO HAS ABUNDANT MOISTURE AND
SIGNIFICANT ENERGY. AS SUCH...WIDESPREAD MOUNTAIN OBSCURATIONS CAN
BE EXPECTED LATE THIS AFTERNOON INTO TONIGHT FROM THE CLEARWATER
MOUNTAINS EASTWARD ACROSS WESTERN MONTANA. WITH MUCH COLD AIR
MOVING INTO THE REGION...SNOW LEVELS SHOULD DROP TO VALLEY FLOORS
MANY AREAS WITH AREAS OF IFR CONDITIONS IN THE VALLEYS AS WELL.
SOME GRADUAL IMPROVEMENT IS EXPECTED WEDNESDAY MORNING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY UNTIL 3 AM MDT WEDNESDAY FOR BITTERROOT/SAPPHIRE
     MOUNTAINS.

     SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 AM
     MDT WEDNESDAY FOR BUTTE/BLACKFOOT REGION.

ID...SNOW ADVISORY UNTIL 2 AM PDT WEDNESDAY FOR OROFINO/GRANGEVILLE
     REGION.

     SNOW ADVISORY UNTIL 2 AM PDT WEDNESDAY FOR NORTHERN CLEARWATER
     MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.

     SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT WEDNESDAY FOR
     LOST TRAIL AND BANNOCK PASSES OF EASTERN LEMHI COUNTY.

&&

SHORT TERM...BAUCK
LONG TERM....HENRY/DEROSA
AVIATION...BAUCK
Hazardous weather outlook, Apr 29, 4:38 AM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
538 AM MDT TUE APR 29 2008

IDZ006-MTZ004-006-292345-
SOUTHERN CLEARWATER MOUNTAINS-LOWER CLARK FORK REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-
538 AM MDT TUE APR 29 2008 /438 AM PDT TUE APR 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD LOW PRESSURE SYSTEM WILL MOVE INTO NORTH CENTRAL IDAHO AND
WESTERN MONTANA TODAY AND TONIGHT. MODERATE SNOW ACCUMULATIONS
ARE POSSIBLE OVER HIGHER TERRAIN ON NON PAVED SURFACES THIS
AFTERNOON AND TONIGHT...ESPECIALLY OVER LOOKOUT AND LOLO
PASSES. THE ROADWAYS COULD SEE LIGHT ACCUMULATIONS BUT THE SNOW
SHOULD MELT FAIRLY QUICKLY. MOTORISTS SHOULD BE ALERT TO THE
POTENTIAL OF WINTER WEATHER LIKE CONDITIONS IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-292345-
OROFINO/GRANGEVILLE REGION-
438 AM PDT TUE APR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A COLD LOW PRESSURE SYSTEM WILL MOVE INTO NORTH CENTRAL IDAHO
TODAY. SNOW LEVELS WILL FALL TO NEAR THE VALLEY FLOORS LATE
TONIGHT. LIGHT SNOW ACCUMULATIONS ARE POSSIBLE NEAR GRANGEVILLE
AND THE WHITE BIRD GRADE THIS AFTERNOON AND EVENING. MOTORISTS SHOULD BE
ALERT TO THE POTENTIAL OF WINTER WEATHER LIKE CONDITIONS IN THIS
AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ005-007-043-292345-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
538 AM MDT TUE APR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE INTO NORTH CENTRAL IDAHO AND WESTERN
MONTANA TODAY. THIS FRONT WILL CAUSE STRONG WESTERLY WINDS TO
DEVELOP THIS AFTERNOON AND EVENING. WIND GUSTS COULD POTENTIALLY
REACH 40 MPH. THE STRONGEST WINDS WILL BE EXPERIENCED AS THE FRONT
PASSES THROUGH AND IMMEDIATELY BEHIND IT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Butte / Blackfoot Region

When
April 29, 3:30 PM MST
Where
Butte / Blackfoot Region forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
46.306, -113.025 (the zone’s center; the record gives no point)

Strong winds tore the roof off a trailer home.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87885.